Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 1998, 11:01 PM EDT for Newaygo County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1998, 11:01 PM EDT (03:01 UTC)
- Expired
- Jun 25, 1998, 11:35 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 8:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2137 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.5
The text
As transmitted, in the capitals the NWS used until 2016.
377 WUUS1 KGRR 260302 RRA SVRGRR MIC123-260335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1101 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN NEWAYGO COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 1135 PM EDT * AT 1059 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES EAST OF HART OR 5 MILES WEST OF TROY MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROY AROUND 1105 PM EDT WOODLAND PARK AROUND 1115 PM EDT BITELY AROUND 1115 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 11 hours 18 minutes earlier.
Area forecast discussion, Jun 25, 11:43 AM EDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 25, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 79 min |
| Jun 25, 9:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 62 min |
| Jun 25, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 65 min |
| Jun 25, 9:58 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 47 min |
| Jun 25, 10:22 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 48 min |
| Jun 25, 10:34 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 31 min |
| Jun 25, 10:55 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 60 min |
| Jun 25, 11:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| Jun 26, 12:08 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jun 26, 12:39 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jun 26, 1:06 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Jun 26, 1:34 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 51 min |
| Jun 26, 3:58 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 62 min |
| Jun 26, 6:34 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.